Falsely increased plasma lactate concentration due to ethylene glycol poisoning in 2 dogs

Research output: Contribution to journalArticle

7 Scopus citations

Abstract

Objective: To describe false increases in plasma lactate concentration measured on point-of-care analyzers in 2 dogs with ethylene glycol (EG) intoxication. Case Summary: Two dogs presenting with EG intoxication had extreme increases of plasma lactate concentrations recorded on a point-of-care machine. Laboratory analysis by spectrophotometry of lactate concentration determined these lactate measurements to be erroneous. False increases in plasma lactate concentration were demonstrated in 2 out of 3 point-of-care machines tested. New or Unique Information Provided: Glycolate, a toxic metabolite of EG, can interfere with the measurement of plasma lactate by some analyzers and this may delay the correct diagnosis of EG toxicity if not recognized.

Original languageEnglish (US)
Pages (from-to)63-67
Number of pages5
JournalJournal of Veterinary Emergency and Critical Care
Volume23
Issue number1
DOIs
StatePublished - Jan 2013

Keywords

  • Anti-freeze toxicity
  • Glycolate
  • Hyperlactatemia
  • Lab error

ASJC Scopus subject areas

  • veterinary(all)

Fingerprint Dive into the research topics of 'Falsely increased plasma lactate concentration due to ethylene glycol poisoning in 2 dogs'. Together they form a unique fingerprint.

  • Cite this